Oklahoma, 2021

High Wind in Oklahoma, May 14, 2021

May 14, 2021 · NWS OUN · 1 event in 1 county or zone

A decaying area of showers led to an isolated area of high winds in southwest OK during the late afternoon of the 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A decaying area of showers led to an isolated area of high winds in southwest OK during the late afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 3:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 14, 3:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Norman OK
406 PM CDT Fri May 14 2021

...New UPDATE, UPPER AIR...

.UPDATE...
Issued at 403 PM CDT Fri May 14 2021

Updated late afternoon forecast for increased chances of rain
across southwest Oklahoma. Main round of potentially strong to
severe storms will be mainly after about 8 or 9 pm across western
Oklahoma. Given latest radar signatures from current storms over
southwest Oklahoma, and the anticipated environment tonight, we
could be dealing with heat bursts overnight with dissipating
storms, with highest chances across west-central and northern
Oklahoma.

&&

.UPDATE...
Issued at 1009 AM CDT Fri May 14 2021

Latest satellite/radar data shows a line of convection over
the TX panhandle. Added chance of showers/thunderstorms for
western Oklahoma later this morning and this afternoon as this
area of precipitation moves east. These storms are not expected to
be severe, and may generally weaken over the next few hours.

Thompson

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 319 PM CDT Fri May 14 2021

Chances for showers and thunderstorms increase across western and
northern Oklahoma tonight as a midlevel shortwave approaches. A few
strong to marginally severe thunderstorms are possible with damaging
wind gusts and hail being the main hazards.
Tomorrow is expected to be warmer, and chances for showers/storms
continue - mainly across northern and southwest Oklahoma into
western north TX. With a wave crossing west TX and moderate
instability and little to no CIN prog'd, best chances for strong to
severe storm development would be across southwest OK and western
north TX but will be dependent on the amount of lift that occurs.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 319 PM CDT Fri May 14 2021

Should any late afternoon convection develop Saturday across our
area, storms could be ongoing for a few hours during the evening
hours till sundown.  Any late afternoon convection firing up near
the dryline in the Panhandles could produce a few severe storms
across far western Oklahoma should any track in before sundown, with
large hail and damaging wind gusts as the primary hazards. Otherwise
aloft, a large amplitude trough will be in place across the
California Coast, with a ridge downflow extending from the Southern
Rocky Mountains to the Southern High Plains. Expecting the ridge to
kink into a shortwave, and interact with mid-level moisture to
produce some additional but higher based storms overnight moving
west to east across our area into Sunday.  Although elevated
instability is expected to decrease overnight to 1000-2000 J/kg of
MUCAPE, the enhancement of the nocturnal low-level jet may produce a
few strong to marginal severe storms.  Another shortwave rolling in
off the Southern High Plains will bring another round of elevated
storms Sunday evening and overnight across our area. With steep low
to mid level lapse rates persisting, will continue to see a marginal
risk for severe storms with hail and winds as the hazards.

By Monday, our near zonal flow aloft shifts more southwesterly as
the large scale upper trough digging across the U.S. Southwest
starts approaching, keeping a wet forecast every day next week. The
persistent rainfall accumulations could shift from severe to more
flooding hazards by early Monday, with over 4-inches of storm total
accumulated rainfall by then.  The models bring the upper low &
trough axis through our area toward late Wednesday adding another
couple of inches of additional rainfall.  By Thursday expecting the
upper system to gradually exit, although could see another wave come
through on Friday with additional rain possible.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Fri May 14 2021

Breezy south winds persist through the period with sustained
winds diminishing overnight. Isolated showers and thunderstorms
observed over southwest Oklahoma continue to track slowly
eastward, and are expected to fizzle out over the next few hours.

Shower and storm chances increase again for western TAF sites
by evening, though high resolution models suggest storms may not
reach Oklahoma until well after sunset. Storms may be strong to
severe and may produce large hail and damaging wind gusts up to 70
mph. Areas of storms may weaken into showers as it reaches
central Oklahoma late Friday night, though models diverge on
whether rain reaches central Oklahoma. LLWS is anticipated after
midnight through Saturday morning.

Thompson

&&

.UPPER AIR...
Issued at 403 PM CDT Fri May 14 2021

An Upper Air flight is planned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  79  63  72 /  10  20  60  80
Hobart OK         61  82  62  77 /  20  30  60  70
Wichita Falls TX  62  80  64  77 /  20  30  70  80
Gage OK           60  85  59  80 /  50  30  50  50
Ponca City OK     59  78  62  73 /  60  60  70  80
Durant OK         58  79  63  74 /   0  10  40  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...11
LONG TERM....68
AVIATION...01
Hazardous weather outlook, May 14, 9:40 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1040 AM CDT Fri May 14 2021

OKZ004>048-050>052-TXZ083>090-151545-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1040 AM CDT Fri May 14 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

A few thunderstorms will occur in western Oklahoma through early
afternoon. Severe storms are not expected during this time.

Additional thunderstorms will move into western and northern
Oklahoma early to mid evening. Damaging winds to 70 mph will be
the primary threat, although large hail up to golf ball size is
possible. Thunderstorms will continue moving eastward into the
night and will likely be less of a threat late in the night as
they weaken.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible early Saturday morning across portions
of northern Oklahoma. Some strong to severe storms capable of
producing wind gusts up to 60 mph and hail up to the size of
quarters will be possible with this activity.

Additional thunderstorms are expected late Saturday afternoon
thru early Sunday morning. Severe thunderstorms capable of
producing hail up to the size of golf balls and wind gusts
exceeding 60 mph will be possible across portions of northwestern,
western, and southwestern Oklahoma, and western north Texas
before midnight Sunday morning. A low threat of severe
thunderstorms will continue into early Sunday morning across
portions of central and southern Oklahoma.

Thunderstorm chances will continue Monday thru Thursday area
wide, with at least low chances of severe thunderstorms.

.Heavy Rainfall...
At least localized flooding will be possible area wide Sunday
thru Thursday. Many locations from northern to southern Oklahoma
could receive over 3 inches of total rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 14, 3:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT Fri May 14 2021

OKZ035-038-142200-
Kiowa OK-Comanche OK-
436 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa and western
Comanche Counties Until 500 PM CDT...

Strong winds from a dissipating thunderstorm are possible extending
from near Roosevelt to Medicine Park and Lawton.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Tom Sneed Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now. Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3472 9913 3496 9891 3469 9837 3448 9864
      3449 9866 3451 9866 3451 9869 3457 9883
      3459 9883 3459 9887 3468 9905 3469 9904
      3470 9905 3470 9908
TIME...MOT...LOC 2128Z 300DEG 40KT 3477 9898

JP
Local storm report, May 14, 3:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND GST 7 NNW CACHE             34.72N 98.68W
05/14/2021  M56 MPH          COMANCHE           OK   OTHER FEDERAL

            OUTFLOW, DISSIPATING SHOWERS.

&&

11
Local storm report, May 14, 3:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     NON-TSTM WND DMG 4 SW FORT SILL          34.62N 98.46W
05/14/2021                   COMANCHE           OK   PUBLIC

            MPING.

&&

11
Special weather statement, May 14, 3:57 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
457 PM CDT Fri May 14 2021

OKZ035-038-039-044-142300-
Kiowa OK-Cotton OK-Stephens OK-Comanche OK-
457 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern
Cotton...Stephens and Comanche Counties Until 600 PM CDT...

Strong winds from a dissipating thunderstorm are possible extending
from near Tom Sneed Reservoir to Lawton, to Marlow.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3491 9892 3455 9756 3430 9780 3466 9905
TIME...MOT...LOC 2153Z 299DEG 43KT 3468 9874

JP
Local storm report, May 14, 3:59 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND DMG 2 SSE FORT SILL         34.64N 98.39W
05/14/2021                   COMANCHE           OK   PUBLIC

            3 TREE LIMBS BROKEN.

&&

11
Local storm report, May 14, 4:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     NON-TSTM WND GST FORT SILL               34.66N 98.41W
05/14/2021  M58 MPH          COMANCHE           OK   OTHER FEDERAL

            DISSIPATING SHOWERS.

&&

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Comanche

When
May 14, 5:00 PM CST
Where
Comanche forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962023.